Advice needed

Posted
by dreamriderRN dreamriderRN (New) New

I am an RN who is new to hospice/home health nursing. I am working for a small agency and have some questions to ask of those on here who work in the field to gauge whether I am overreacting to some things I have encountered. Number one: The agency have a doctor contracted but the DON cannot get hold of her for orders/sign documents etc. Consequently pts have to wait extended periods of time for medications or (which i think is more the case) the DON is ordering meds without an order. Number two: One of my pts on hospice has Emphysema and AFib and was complaining to a particular aide that he was constipated. He has colace prescribed with instructions to take x1 day but the aide told him to take two and she would go and get some suppositories and put in for him. Additionally, for some reason she is measuring his legs/feet whenever she goes, the pt thinks she is the nurse and yelled at me the other day for trying to measure his calf because she had already done it. I have discussed my concerns with the DON but she just shakes her head and does nothing about it. I am concerned about my licence particularly with no active physician on board, does anyone think im overreacting or is this commonplace in Hospice/homehealth??

HmarieD

HmarieD

280 Posts

This forum is specific to Home Health, I think there is a Hospice forum you might have better responses from. Good luck.

Burlshoe114

Burlshoe114

69 Posts

Well, I can see your point.

Have you looked at your agency policy yet? That would be the first step. Find out what your agency policies state as far as delegations of things like suppository administering. If the DON is willing to delegate these meds to the Aide, then it is okay for the aide to do this. This is common in AFHs.

My own opinion? These are stool softeners, and as long as the maximum safe dose isn't being exceeded, there are no contraindications, and it is giving the correct effect, just fax a prog note to the PCM stating the patient has doubled their dose of stool softener and to please contact the agency if this is not okay. This gets you off the hook, and alerts the PCM.

If it is a respect/perception issue, talk directly with the Aide. Tell her/him that the leg measuring is confusing the patient and that you want to be in charge of it with this particular patient.

Or (my thoughts!) just take advantage of the extra measuring! Two eyes are better than one, right? :-)

Burlshoe114

Burlshoe114

69 Posts

I just want to be clear - I am NOT saying it is okay for the Aide to be adjusting any and all medications. Please don't think I am saying that the Aide can double the Digoxin!

But OTC stool softeners are kind of a grey area that can be played with a little.